Alabama, 2015

Hail and Damaging Wind in Alabama, June 10, 2015

June 10, 2015 · NWS BMX · 2 events in 1 county or zone

An isolated severe thunderstorm developed over Etowah County during early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An isolated severe thunderstorm developed over Etowah County during early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 10, 3:14 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 10, 3:14 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 PM CDT WED JUN 10 2015

.DISCUSSION...

SCATTERED TO NUMEROUS SHOWERS AND STORMS HAVE DEVELOPED THIS
AFTERNOON ACROSS SOUTHERN PORTIONS OF CENTRAL ALABAMA. THE HIGHEST
AMOUNTS OF MOISTURE THROUGHOUT THE COLUMN REMAIN ACROSS SOUTHERN
ALABAMA...WITH PWATS RUNNING AROUND 1.6 TO 1.7 INCHES BASED ON RAP
ANALYSIS. RELATIVELY DRIER AIR STILL REMAINS ACROSS THE NORTHERN
HALF OF CENTRAL ALABAMA BASED ON WATER VAPOR IMAGERY AND HAS KEPT
SHOWER AND STORM DEVELOPMENT MORE ISOLATED TO SCATTERED IN NATURE.
IN TERMS OF DEVELOPMENT LATER ON THIS EVENING...MESOSCALE
BOUNDARY INTERACTIONS WILL CONTINUE TO PRODUCE SCATTERED TO
NUMEROUS STORMS GENERALLY ALONG AND SOUTH OF THE I-20 CORRIDOR
THROUGH 10PM. WE'LL ONCE AGAIN SEE THE POSSIBILITY OF GUSTY
WINDS...VERY HEAVY RAINS...AND FREQUENT CLOUD TO GROUND LIGHTNING
WITH THESE STORMS. ACTIVITY SHOULD GRADUALLY WIND DOWN LATE THIS
EVENING AND AFTER MIDNIGHT TONIGHT. PATCHY FOG WILL BE LIKELY
UNDERNEATH LOCATIONS THAT RECEIVE HEAVY RAINFALL BY SUNRISE ON
THURSDAY.

THE REMAINDER OF THE FORECAST IS GENERALLY UNCHANGED FROM WHAT HAS
BEEN ADVERTISED OVER THE PAST FEW DAYS. DIURNALLY DRIVEN
CONVECTION WILL BE EXPECTED EACH AFTERNOON AS SOUTHERLY FLOW
TAKES OVER THROUGHOUT A LARGE DEPTH OF THE ATMOSPHERE. THE BEST
COVERAGE SHOULD BE ON THURSDAY AFTERNOON WITH UPPER LEVEL IMPLUSES
MOVING NORTHWARD OUT OF THE CENTRAL GULF. THOSE LOWER UPPER
HEIGHTS WILL BE QUICKLY REPLACED BY INCREASING HEIGHTS BY THE
WEEKEND...AS THE STRONG RIDGE DEVELOPS IN THE WESTERN ATLANTIC.
DECREASING RAIN CHANCES AND INCREASING TEMPERATURES WILL BE THE
TREND BY SUNDAY INTO NEXT WEEK. THE UPPER RIDGE PARKS DIRECTLY
OVER THE HEART OF THE SOUTHEAST STATES BY TUESDAY MORNING...AND
WILL CONTINUE THE TREND OF WARMING HIGH TEMPS AT LEAST INTO THE
MID 90S FOR MOST LOCATIONS ON TUESDAY AND WEDNESDAY OF NEXT WEEK.

56/GDG

&&

.AVIATION...
18Z TAF DISCUSSION.

THE LOW CLOUDS HAVE BEEN SLOW TO BURN OFF THIS MORNING BUT THE FEW
SITES THAT STILL HAVE CIGS ARE NOW ABOVE 1000 FEET. SFC WINDS WILL
BE LGT AND VRBL THIS AFTERNOON...BUT GENERALLY FROM SOUTHEAST. THE
CLOUD COVER THIS MORNING WILL HAVE AN IMPACT CONVECTION LOCATION.
THE INITIAL CONVECTION HAS FORMED ALONG THE WESTERN EDGE OF
MORNING CLOUD COVER...JUST WEST OF A TCL-MGM-TOI LINE. EXPECT LESS
COVERAGE OF STORMS TODAY THAN YESTERDAY...DUE TO LACK OF ANY UPPER
LEVEL LIFTING MECHANISM. INCLUDED VCTS AT KMGM AND KTOI...BUT MAY
NEED TO ADD VCTS TO OTHER SITES BASED ON LATEST RADAR TRENDS.
STORM MOVEMENTS WILL BE FROM WEST TO EAST.

CONFIDENCE IN FORMATION OF LOW CLOUDS OR FOG TOWARDS THE END OF
THE PERIOD IS TOO LOW TO INCLUDE IN FORECAST.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  89  72  85  70 /  20  40  30  50  20
ANNISTON    69  88  72  85  70 /  40  50  30  50  20
BIRMINGHAM  70  88  73  86  72 /  30  50  30  50  20
TUSCALOOSA  71  90  72  87  72 /  30  50  30  50  20
CALERA      69  88  71  86  70 /  40  50  30  50  20
AUBURN      67  86  69  86  69 /  50  50  30  40  20
MONTGOMERY  71  88  73  90  72 /  50  50  30  50  20
TROY        69  88  69  89  70 /  50  60  30  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 10, 7:53 AM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
853 AM CDT WED JUN 10 2015

ALZ011>015-017>050-111700-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
853 AM CDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 10, 4:35 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
535 PM CDT WED JUN 10 2015

ALZ018-102300-
ETOWAH AL-
535 PM CDT WED JUN 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ETOWAH COUNTY UNTIL 600
PM CDT...

AT 534 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GADSDEN MALL...OR OVER GADSDEN. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GADSDEN...RAINBOW CITY...HOKES BLUFF...ATTALLA...GLENCOE...REECE
CITY...GADSDEN MALL...NOCCALULA FALLS...NEELY HENRY LAKE...
SOUTHSIDE...RIDGEVILLE...GADSDEN STEAM PLANT...RAMSEY...BIG WILLS
CREEK...CRUDUP...KEENER...WILSONIA...GADSDEN MUNICIPAL AIRPORT AND
GADSDEN WATER WORKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3397 8584 3392 8594 3392 8595 3391 8596
      3391 8597 3390 8598 3388 8602 3402 8620
      3417 8593
TIME...MOT...LOC 2234Z 146DEG 3KT 3400 8598

05/MA
Special weather statement, Jun 10, 4:36 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT WED JUN 10 2015

ALZ032-102300-
HALE AL-
536 PM CDT WED JUN 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HALE COUNTY UNTIL 600 PM
CDT...

AT 536 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GREENSBORO. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...GREENSBORO MUNICIPAL AIRPORT...SAWYERVILLE...HARPER HILL
AND HAVANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3296 8765 3283 8747 3270 8748 3258 8762
      3276 8775
TIME...MOT...LOC 2236Z 317DEG 2KT 3276 8760

05/MA
Special weather statement, Jun 10, 4:39 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 PM CDT WED JUN 10 2015

ALZ024-102315-
JEFFERSON AL-
539 PM CDT WED JUN 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
615 PM CDT...

AT 539 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WESTERN BIRMINGHAM...MOVING SOUTHWEST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIRMINGHAM...HOOVER...HOMEWOOD...MOUNTAIN BROOK...FAIRFIELD...
FULTONDALE...PLEASANT GROVE...TARRANT...MIDFIELD...ADAMSVILLE...
LIPSCOMB...BROOKSIDE...B.J.C.C....MINOR...REGIONS FIELD...LEGION
FIELD...ENSLEY...KINGSTON...FORESTDALE AND BIRMINGHAM SOUTHERN
COLLEGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3363 8690 3354 8672 3340 8686 3349 8700
TIME...MOT...LOC 2239Z 031DEG 6KT 3353 8686

05/MA
Local storm report, Jun 10, 5:03 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CDT WED JUN 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             1 E GADSDEN             34.01N 85.99W
06/10/2015  M1.00 INCH       ETOWAH             AL   PUBLIC

            MEASURED AT THE T.J. MAXX OFF NORTH HOOD AVE IN EAST
            GADSDEN. VIA SOCIAL MEDIA.

&&

GGOGGINS
Special weather statement, Jun 10, 5:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 PM CDT WED JUN 10 2015

ALZ018-020-102345-
CHEROKEE AL-ETOWAH AL-
615 PM CDT WED JUN 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE AND
NORTHEASTERN ETOWAH COUNTIES UNTIL 645 PM CDT...

AT 615 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SLACKLAND...OR NEAR CENTRE...MOVING NORTHWEST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CENTRE...LEESBURG...SAND ROCK...SLACKLAND...TENNALA...TABOR ROAD...
CHEROKEE ROCK VILLAGE...BALLPLAY...WESTERN WEISS LAKE...BLACK
CREEK...WEISS DAM...CHESNUT BAY RESORT AND YELLOW CREEK FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3409 8562 3401 8578 3419 8592 3420 8590
      3420 8584 3424 8584 3424 8581 3426 8581
      3426 8577 3429 8574
TIME...MOT...LOC 2315Z 138DEG 7KT 3410 8576

05/MA
Special weather statement, Jun 10, 5:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT WED JUN 10 2015

ALZ018-102345-
ETOWAH AL-
617 PM CDT WED JUN 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ETOWAH COUNTY UNTIL 645
PM CDT...

AT 617 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GADSDEN...MOVING NORTHWEST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GADSDEN...RAINBOW CITY...ATTALLA...SARDIS CITY...WALNUT GROVE...REECE
CITY...GADSDEN MALL...AURORA...NOCCALULA FALLS...NEELY HENRY LAKE...
SOUTHSIDE...RIDGEVILLE...GADSDEN STEAM PLANT...RAMSEY...ROCKLEDGE...
MOUNTAINBORO...BIG WILLS CREEK...CRUDUP...HOWELTON AND GADSDEN
MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3404 8590 3390 8605 3407 8628 3418 8618
      3419 8611 3420 8610 3420 8605
TIME...MOT...LOC 2317Z 132DEG 4KT 3401 8602

05/MA

The radar

The Northeast Alabama radar (KHTX), 102 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Etowah

When
June 10, 5:30 PM CST to 5:31 PM CST
Where
Etowah County, 1.05 mi NE of East Gasden
Measured
1 in hail
Reported by
Public
Coordinates
34.013, -85.990

Large hail reported in the city of Gadsden.

Thunderstorm Wind, Etowah

When
June 10, 5:30 PM CST to 5:31 PM CST
Where
Etowah County, 0.9 mi SE of Gadsden
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.010, -86.010

Numerous trees uprooted and power lines downed in the city of Gadsden.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588172, 588174.